Montana, 2020Damaging Wind and High Wind in Montana, June 6, 2020
June 6, 2020 · NWS BYZ · 2 events in 2 counties and zones
A strong cold front, along with some scattered thunderstorms moved across portions of south central and southeast Montana. This resulted in a few severe wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front, along with some scattered thunderstorms moved across portions of south central and southeast Montana. This resulted in a few severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 6, 2:47 AM MST, 31 minutes earlier.
Area forecast discussion, Jun 6, 2:47 AM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Billings MT
347 AM MDT Sat Jun 6 2020
.DISCUSSION...
Today through Sunday night...
An unsettled day in store for the region as a disturbance ejects
out of California and into Montana by late tonight. An
unseasonably strong jet stream out ahead of this jet is providing
energy and divergence for lift over the area to generate showers
and thunderstorms, mainly this afternoon into tonight. The focus
for the strongest storms of the day/evening will be east of
Rosebud county, to the east of the surface trof that will be in
the Roundup to Billings vicinity, where the best moisture and
shear exists. Large hail will be the main threat with storms
today, however southeast winds will gust in the 35 to 45 mph range
today just with the tight surface gradient, so it won't take too
much effort for storms to generate damaging winds as well.
For areas west of Rosebud county the severe threat is complicated
by a lack of focused forcing. The upper levels get jumbled up as
the California system begins to bend the upper flow to the west
with upper divergence becoming more chaotic. There is overall
enough CAPE to support strong convection, but some models drag
enough dry air into the area between 850-700mb to inhibit severe
potential until the evening hours. The best forcing will come
late in the day into the evening as a cold front pushes in from
the west. Another issue is cloud cover which is expected to be
extensive enough that it may inhibit heating several degrees. If
the ingredients come together just right a few severe storms are
possible, but more likely is a general thunderstorm threat with
small hail and gusty winds. Precipitable water values are around
an inch today, so locally heavy downpours will accompany storms
across the area today.
As the California wave moves northeast through eastern Montana, a
jet streak will bring a dry slot into the area clearing out
convection and cloud cover overnight for southeast areas.
Further west divergence aloft will keep showers going through the
early morning hours from about Billings west into the mountains
before the activity shifts north of the area.
Sundays thermodynamic profile looks weaker than todays, but the
forcing becomes much better organized at all levels as the main
upper trof begins to shift eastward across the northern rockies.
Jet divergence along with several stronger shortwaves will
present a chance for better organized convection. Though the
thermodynamics are a bit weaker the forcing looks good enough for
a marginal to slight risk for severe storms on Sunday, generally
east of Billings and most likely east of a Miles City to Broadus
line. To the west of Billings convection will be fighting gusty
southwest winds downsloping off the mountains. though a few rounds
of showers and weaker thunderstorms will move through, keeping
precipitation chances in the 40 to 60 percent range. Chambers
Monday through Saturday...
Upper level trough will continue passage across the region
Monday, bringing showers and isolated storms across the area.
Temperatures will be cooler than previous days, with highs in the
50s and 60s. Gusty westerly downslope winds are also expected,
which may limit shower potential in the lee of the mountains.
Snow is expected to continue in higher terrain, as low as 6500 ft
as cold air aloft persists over the region Monday. Best snow potential
will be in the west facing aspects of the Crazy and
Beartooth/Absaroka Mountains.
Higher heights are expected to build into the region beginning
Tuesday, resulting in mainly dry conditions, with the exception
of isolated showers over high terrain. Westerly, downslope winds
will continue. Isolated mountain shower potential continues into
Wednesday, with some potential for showers spreading into the
lower elevations Wednesday morning and afternoon as winds turn
more northwesterly. There is some indication for a period of
upsloping flow into north facing aspects through Wednesday in the
GFS as flow turns northerly, so have carried slight PoPs in
southwestern zones into Wednesday evening.
Operational models vary in details, but ensemble consensus is for
a building ridge beginning Wednesday night and Thursday. Ridging
will bring dry conditions, and a warming trend through the end of
the period. Temperatures will climb back into the 80s in most
areas by Friday. Gilstad
&&
.AVIATION...
VFR conditions will prevail today. Scattered showers and
thunderstorms will develop this afternoon with heavy rain
producing local MVFR to IFR visibility at times. A few storms
could be strong with large hail and wind gusts over 50kts.
Southeast winds gusting up to 35kts will be common east of Rosebud
county through this evening. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 086 053/072 047/062 046/068 049/071 048/077 052/086
5/T 76/T 65/T 21/B 12/T 20/U 00/U
LVM 081 046/065 040/056 039/065 046/069 045/076 048/083
7/T 86/T 78/T 31/N 22/T 21/B 11/U
HDN 088 053/075 046/065 044/069 048/071 045/078 052/088
5/T 56/T 64/T 21/B 11/B 20/U 00/U
MLS 090 056/076 049/065 046/067 047/068 045/073 050/082
5/T 65/T 73/T 21/B 00/B 10/U 00/U
4BQ 089 054/077 047/066 044/067 046/068 044/074 049/081
4/T 35/T 53/T 11/B 01/B 10/B 00/U
BHK 083 055/077 048/066 044/065 043/066 042/070 046/076
6/T 73/T 62/T 11/N 00/N 10/U 00/U
SHR 086 051/074 042/063 041/066 044/069 045/075 050/085
4/T 45/T 54/T 21/B 01/B 21/B 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 6, 3:01 AM MST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
401 AM MDT Sat Jun 6 2020
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-071015-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
401 AM MDT Sat Jun 6 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Isolated to Scattered Severe thunderstorms.
* WHERE...Southern Montana into Northern Wyoming.
* WHEN...Today and Sunday.
* ADDITIONAL DETAILS...Isolated to scattered severe thunderstorms
are possible each afternoon with the most likely area of
development along the Montana Dakota border. Otherwise expect
considerable thunderstorm activity across the region producing
brief heavy rain and lightning.
* ADDITIONAL HAZARD CONCERNS...Snow levels will drop to around
6500 feet Sunday night into Monday. Outdoor recreation in the
mountains, and travel on the Beartooth highway, may be impacted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
High Wind, Southern Big Horn
- When
- June 6, 3:18 AM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
A wind gust of 68 mph was recorded 17 miles south of Fort Smith.
Thunderstorm Wind, Carter
- When
- June 6, 5:18 PM MST
- Where
- Carter County, 0.85 mi NE of Alzada
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.030, -104.410
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, June 6, 20201 death · 1 injured · 1 event
- Strong Wind in Colorado, June 6, 20201 death · 1 event
- Damaging Winds and High Wind in Colorado, June 6, 20202 injured · 96 kt wind · 116 events
- Tornadoes and Damaging Winds in Florida, June 6, 2020$963,000 · EF1 · 9 events
- Debris Flows and Hail in Colorado, June 6, 2020$300,000 · 1 in hail · 20 events
- Hail and Damaging Winds in North Dakota, June 6, 2020$400,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in New Hampshire, June 6, 2020$305,000 · 1.25 in hail · 9 events
- Hail in Nebraska, June 6, 2020$250,000 · 1 in hail · 2 events
- Damaging Winds in Idaho, June 6, 2020$50,000 · 74 kt wind · 25 events
- Flood and Hail in Massachusetts, June 6, 2020$37,000 · 1 in hail · 26 events
- Tornado and Damaging Winds in Wyoming, June 6, 2020EF1 · 28 events
- Tornadoes and Flooding in Florida, June 6, 2020$70,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890899, 890898.